If you’re a woman who takes anticonvulsants and are of childbearing age, take note. The Epilepsy Foundation warns that anticonvulsants could cause damage to a developing fetus very early in a pregnancy. Since about 50% of pregnancies in the US are unplanned and some anticonvulsants can reduce the effectiveness of hormonal birth control, this important news even if you don’t plan to get pregnant.
Some of the foundation’s pregnancy-related recommendations include:
- Talk with your health care provider about specific risks and benefits of anticonvulsants, both short- and long-term.
- If you are planning a pregnancy or you are pregnant, talk with your health care provider as soon as possible.
- If you become pregnant, enroll in the North American Pregnancy Registry as soon as your pregnancy is confirmed.
- Make sure that your anticonvulsant blood levels are monitored during pregnancy, and that your dose is changed as needed to prevent worsening of migraines or headaches.
- Do not stop or reduce your medication for any reason without advice from your health care provider. (Stopping anticonvulsants abruptly can cause seizures or other neurological symptoms.)